Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 87, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 1998, 12:39 PM MDT for Las Animas County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1998, 12:39 PM MDT (18:39 UTC)
- Expired
- Jul 16, 1998, 1:40 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 1:07 PM MDT | Hail 0.75 | Stonewall, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 6.7 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -421 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
187 WUUS1 KPUB 161841 RRA SVRPUB COC071-161940- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 1239 PM MDT THU JUL 16 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 140 PM MDT * AT 1238 PM MDT...RADAR SHOWED A SEVERE STORM AT MONUMENT PARK...OR 29 MILES WEST OF TRINIDAD MOVING SOUTH AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE ALONG HIGHWAY 12 BETWEEN MONUMENT PARK AND VIGIL THROUGH 115 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SR/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:25 AM MDT, 9 hours 14 minutes earlier.
Area forecast discussion, Jul 16, 3:25 AM MDT, 9 hours 14 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 325 AM MDT THU JUL 16 1998 CHALLENGES TODAY...THUNDERSTORM COVERAGE AND INTENSITY. 2 PV ANOMALIES AFFECTING SOUTHERN COLORADO WEATHER. ONE CAME ACROSS IN NORTHWEST FLOW PATTERN AROUND MIDNIGHT...INITIATING A NUMBER OF SHOWERS AND THUNDERSTORMS. THIS DISTURBANCE HAS PASSED BUT ANOTHER IS ON THE WAY. ACCORDING TO THE SHORT RANGE MODELS...THIS SECOND DISTURBANCE SHOULD BE POISED OVER SOUTHWEST WYOMING ATTM PREPARING TO DIG SOUTH. DISTURBANCE IS MARKED IN SATELLITE PICTURES BY DRYING OVER SOUTHWEST WYOMING NOTED IN WATER VAPOR IMAGERY. MODELS BRING THIS DISTURBANCE SOUTH ACROSS COLORADO THIS MORNING...PROBABLY TRIGGERING CONVECTION EARLIER THAN USUAL...PRIOR TO NOON. SO...WILL NOT CONFINE SHOWERS AND THUNDERSTORMS TO THE AFTERNOON THIS TIME. BELIEVE THAT GUIDANCE POPS ARE PROBABLY TOO LOW TODAY. THE ATMOSPHERE HAS MOISTENED CONSIDERABY AT LOWER LEVELS WITH THE PASSAGE OF RECENT DISTURBANCES. BOTH THE ONE YESTERDAY AFTERNOON AND THE ONE TONIGHT HAVE PUSHED DEWPOINTS WELL INTO THE 50S ACROSS ALL OF EASTERN COLORADO. THE ATMOSPHERE WILL CONTINUE MODIFYING IN FAVOR OF CONVECTION WITH THE APPROACH OF THE WYOMING DISTURBANCE. GRIDDED TEMPERATURES FIELDS INDICATE SOME PRETTY STRONG COOLING WILL TAKE PLACE ABOVE 500 MB THIS MORNING. 300 MB TEMPERATURES ARE FORECAST TO DROP 4C 00Z-18Z THURSDAY IN RESPONSE TO AN H3 COLD POOL DROPPING SOUTH OVER COLORADO. MODEL SOUNDINGS SHOW THAT THIS COOLING WILL HELPED TO DESTABILIZE THE ATMOSPHERE THIS MORNING AND TO BOOST CAPES. WITH PRECIPITABLE WATERS REMAINING AROUND .8 INCHES...THERE SHOULD BE PLENTY OF MO:ISTURE FOR SOME HEAVY RAIN SHOWERS. ADDITIONALLY...THE COOLING ALOFT (LOWER WET BULB ZEROS) SHOULD HELP TO FACILITATE BETTER HAIL PRODUCTION THAN IN RECENT DAYS. IN SUMMARY...STORMS TODAY MAY BE A BIT MORE INTENSE THAN THOSE OF LATE.
In the hours before
Special weather statement, Jul 16, 7:00 AM MDT, 5 hours 39 minutes before
COZ060>081-170600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT THU JUL 16 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER AN UPPER LEVEL DISTURBANCE DROPPING OUT OF WYOMING WILL LIKELY TRIGGER THUNDERSTORMS EARLIER THAN USUAL TODAY...PROBABLY BEFORE NOON IN SOME AREAS. TODAY'S STORMS MAY BE A BIT MORE INTENSE THAN IN PREVIOUS DAYS. COOLING ALOFT AND MOIST LOW LEVEL UPSLOPE FLOW WILL RESULT IN STORMS CAPABLE OF PRODUCING HEAVY RAIN AND HAIL TO AROUND 1 INCH IN DIAMETER. SPOTTER ACTIVATION MAY BE REQUIRED TODAY...POSSIBLY PRIOR TO NOON. TUNE INTO TO YOUR NOAA WEATHER RADIO BROADCAST FOR AN UPDATED OUTLOOK AROUND NOON. LW COZ060>081-170600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT THU JUL 16 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER AN UPPER LEVEL DISTURBANCE DROPPING OUT OF WYOMING WILL LIKELY TRIGGER THUNDERSTORMS EARLIER THAN USUAL TODAY...PROBABLY BEFORE NOON IN SOME AREAS. TODAY'S STORMS MAY BE A BIT MORE INTENSE THAN IN PREVIOUS DAYS. COOLING ALOFT AND MOIST LOW LEVEL UPSLOPE FLOW WILL RESULT IN STORMS CAPABLE OF PRODUCING HEAVY RAIN AND HAIL TO AROUND 1 INCH IN DIAMETER. SPOTTER ACTIVATION MAY BE REQUIRED TODAY...POSSIBLY PRIOR TO NOON. TUNE INTO TO YOUR NOAA WEATHER RADIO BROADCAST FOR AN UPDATED OUTLOOK AROUND NOON. LW
Special weather statement, Jul 16, 11:42 AM MDT, 57 minutes before
COZ060>081-170600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1142 AM MDT THU JUL 16 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A MOIST SOUTHEASTLY FLOW WILL CONTINUE THIS AFTERNOON OVER THE SOUTHEAST PLAINS AND AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTH THROUGH EASTERN COLORADO...TRIGGERING THUNDERSTORMS. THE SHEAR PROFILE TODAY INDICATES A BETTER POSSIBILITY OF SEVERE WEATHER...AND HAIL TO AROUND 1 INCH IN DIAMETER IS POSSIBLE. SPOTTER ACTIVATION MAY BE NEEDED IN EL PASO...KIOWA...PROWERS... BENT...CROWLEY...AND OTERO COUNTIES.
Special weather statement, Jul 16, 11:42 AM MDT, 57 minutes before
COZ060>081-170600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1142 AM MDT THU JUL 16 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER A MOIST SOUTHEASTLY FLOW WILL CONTINUE THIS AFTERNOON OVER THE SOUTHEAST PLAINS AND AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTH THROUGH EASTERN COLORADO...TRIGGERING THUNDERSTORMS. THE SHEAR PROFILE TODAY INDICATES A BETTER POSSIBILITY OF SEVERE WEATHER...AND HAIL TO AROUND 1 INCH IN DIAMETER IS POSSIBLE. SPOTTER ACTIVATION MAY BE NEEDED IN EL PASO...KIOWA...PROWERS... BENT...CROWLEY...AND OTERO COUNTIES.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:04 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
| Jul 16, 4:39 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 61 min |
| Jul 16, 5:10 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 60 min |
| Jul 16, 5:45 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Pueblo | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.